Suspected PMR

At the beginning of April I saw my doctor and although my symptoms were atypical, he was of the opinion that I may have PMR due to raised ESR which was 50. He prescribed Pred 15mg which I took for three weeks then reduced to 10mg for five weeks. Latest ESR is 29. We are now starting to reduce the Pred and he has suggested 1g reduction every 2 weeks and another blood test in a month. I am quite pleased with this as I was doubtful about the diagnosis although the symptoms I did have have improved. So we shall see how we go. I wonder if anyone else has had a doubtful PMR diagnosis.

9 Replies

  • You don't say how you responded to the 15mg pred - was there something like 70% global improvement in overall symptoms within a few days? And what was atypical about your symptoms? Often doctors say someone is atypical - but it sounds VERY typical to those of us who have been there! Most doctors haven't.

    And beware that reduction plan - to reduce directly to 10mg may appear to work, it did for me at first but from there you need to reduce in as small steps as possible and take about a month at each new dose to find the optimum lower dose: the lowest dose that manages the symptoms at the same level as the 15mg achieved. My doctor originally gave me 2 weeks each of 15/10/5 and I didn't feel too bad at all even at 5mg. Within 6 hours of missing the first 5mg dose at the end I was in bed in tears. I couldn't move without pain and it was equally as bad as pre-pred if not worse (maybe 6 weeks of being almost pain-free for the first time in 5 years was misleading).

    I got back to 10mg fairly easily - but it took over 4 years before I got below 9mg again.

    Consider this reduction plan:

  • Hi Mintymow, I am so sorry to hear you may have PMR, what were your symptoms? When I was diagnosed I had awful pain in both shoulders and thighs and could hardly get out of bed or get dressed. The steroids acted like magic.

  • Hi piglett, I didn't have all the stiffness and bad pains that lots of PMR sufferers describe. I had some back and neck pain and some strange feelings in my scalp like someone had pulled my hair very tight and now it was tender. I think it was the raised ESR level that decided my doctor. Pred did help with my symptoms. I am happy to try to reduce it though as I am now getting lots of heart burn and hot flushes and not had those for a good few years !!

  • I get hot flushes as a side effect of pred. It has improved, although originally it was like being in a warm shower! Now it is just a hot space heater. I had a bad cold at the beginning of the year and my ESR shot up. Did your doctor check for vit D deficiency as the symptoms are quite similar?

  • Welcome Mintymow.

    Your scalp tenderness is very suspicious of GCA, which is PMR's evil big sister disease. The two illnesses morph into one another, but scalp tenderness is much more a feature of GCA. It doesn't really matter which you've got, except GCA can affect your sight. Read it up and see if it rings true for you. Don't rush down to a low dose of steroids. Take your time and stop anytime you get your scalp pain back.

  • Hi MintyMow (and apologies to Saxjody)

    When Saxjody says Stop anytime you get your scalp pain back, she/he doesn't mean stop taking your Pred, it means stop reducing it and probably even increase it again to a point where the scalp no longer hurts.

  • I had vit D deficiency, but it was the high ESR that got me diagnosed with PMR. I am showing signs of morphing to GCA as I started this time with double vision. It was weird though because the double vision was on on top of the other rather than side by side. Don't be too quick to reduce your meds. If you are pain free that is fair enough, but if you have any niggles or pains at all, depending on how severe the pain is and whether it is stable or increasing, either stay at the dose you are on for a while longer before reducing, or increase temporarily by 1mg. I would rather have hot flushes and weight gain from the meds, than the all consuming pain and the possibility of becoming permanently blind.

  • hi, I was diagnosed with pmr nearly two years ago. I felt quite poorly, my esr was 69. I was given 20mg prednisolone and felt great for one week then gradually not to brill. after 6 month reduction my course finished. I began to feel like I did at first esr went to 56. was started back on prednisolone 20mg. to this day I am on 2.5mg reducing to come off it. I saw a new rheumy in January and she thought I was atypical, I am 58 and she said the prednisolone wasn't helping with my pain and fatigue as it should be doing.. my esr and crp are still raised. I trust my new rheumy, she is very good and to be honest I am pleased to come off the pred. time will tell. good luck with your journey x

  • My ESR was normal and my CRP was raised to 2.75. The symptoms I had were stiff neck, shoulders and pain in my thighs. After my first dose of pred (20mg) I felt much better! I just had more blood tests done by a new rheumy but he and I both still think it's PMR. being tested further for tick borne illnesses. Will know more on Monday.

You may also like...